Montana, 2016

Damaging Winds in Montana, July 18 to 19, 2016

July 18 to 19, 2016 · NWS GGW · 8 events in 3 counties and zones

An area of low pressure from the west combined with favorable winds and surface moisture to form and sustain a line of severe thunderstorms through portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An area of low pressure from the west combined with favorable winds and surface moisture to form and sustain a line of severe thunderstorms through portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 18, 6:52 PM MST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 18, 6:52 PM MST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
752 PM MDT MON JUL 18 2016

.SHORT TERM...for northeast Montana...tonight through Wed...

Evening Update:
Changes to the forecast first focused on a severe storm cell over
Judith Basin and Fergus county as of 730PM. This cell is large
and singular holding steady ina largely capped enviornment and
shortwave driven. the cell is fully expected to make it into
northeast Montana if even only in a weakened state. Other cells
could also develop around it as it losses strength into the
evening hours. Have upped PoPs across the western portions of the
CWA in response and readjusted sky coverage as well. GAH

Previous Short Term Discussion:
The main forecast challenge continues to surround convection
potential overnight. While the 00Z SPC SSEO maximum updraft
product suggested potential for isolated strong storms across much
of the CWA overnight, much of the 12z model guidance has shifted
the focus further to the north and/or even into Canada. Therefore,
have moved isolated pops north to account for the better
confidence in this idea. Southwest flow aloft will prevail on the
back side of an upper ridge Tuesday and wednesday. While an
isolated shower or storm cannot be ruled out in peak daytime
heating, it appears the main story will be the warm and dry
weather. Maliawco

.LONG TERM...Wed night through Mon...

Warm/dry conditions can be expected but upper trough will bring some
relief Friday and over the weekend as advertised. Was able to
make some tweaks toward the latest models today.
Shower/thunderstorm activity will be very small due to loss of
low-level moisture/instability. TFJ

Previous Discussion...
A large, hot airmass has set up over the southwest CONUS, and
with it comes one of the hotter patterns seen across the west yet
this summer. How this airmass begins to modify and how the ridging
feature over the NW CONUS and into southern SK and AB breaks down
is causing the uncertainty in the forecast for the extended
period. However, while still low, confidence is somewhat
increasing that Montana will get shots at precipitation during the
overnight hours several nights during the extended period. While
one or two of the longer range models are quite bullish about
precipitation chances, the blends show how uncertain the forecast
is at this point still, therefore these more potent precipitation
producing model solutions have been placed in the blender to bump
up the pops across the region from Thursday through Sunday. At
this point, it does not seem that Montana will necessarily hop
back on the disturbance train late this week and see the amount of
precipitation that has been seen this past week, and confidence is
somewhat increasing that conditions should remain relatively dry
and closer to climatology in the long term, even with a couple of
shortwaves that may move through the region during midweek and
near the end of the week.

Bigelbach

&&

.AVIATION...
Flight category: Mainly VFR.

Thunderstorms: At this time storms tonight are expected to stay
northwest of the terminals. However a stray storm or two could
impact KGGW and KOLF late this evening and overnight. Will handle
with a VCTS for now, and will update as confidence changes.
Otherwise expect good flying weather over the next 24 hours.

Winds: East/Southeast at 10-20kts, switching to westerly around
sunrise on Tuesday.

Low Level Wind Shear: As a surface low tracks through eastern
Montana tonight some low level wind shear will impact the
terminals after midnight tonight through sunrise Tuesday.

Gilchrist

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow
Hazardous weather outlook, Jul 18, 1:12 PM MST, 8 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
212 PM MDT MON JUL 18 2016

MTZ016>020-059>062-191100-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
212 PM MDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS LOCATIONS IN
NORTHEAST MONTANA CLOSE TO THE CANADIAN BORDER BETWEEN 9PM AND
3AM TONIGHT. GUSTY WINDS AND SMALL HAIL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021>027-191100-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
212 PM MDT MON JUL 18 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 18, 9:05 PM MST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
1005 PM MDT MON JUL 18 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     TSTM WND GST     10 S ZORTMAN            47.78N 108.56W
07/18/2016  E50 MPH          PHILLIPS           MT   TRAINED SPOTTER

&&

GILCHRIST

The radar

The Glasgow radar (KGGW), 147 km away, was scanning. The volume nearest the first event began at 04:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Phillips

When
July 18, 9:32 PM MST
Where
Phillips County, Zortman Mine Raws
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
47.920, -108.550

The Zortman BLM RAWS station measured a 62 mph wind gust.

Thunderstorm Wind, Valley

When
July 18, 10:40 PM MST
Where
Valley County, 5.24 mi SW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.340, -107.150

Trained spotter reported 60 mph winds and pea sized hail.

Thunderstorm Wind, Valley

When
July 18, 10:44 PM MST
Where
Valley County, King Coulee Raws
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
47.800, -107.020

The King Coulee RAWS station in southwestern Valley County measured a 64 mph wind gust.

Thunderstorm Wind, Valley

When
July 18, 10:51 PM MST
Where
Valley County, 0.69 mi S of Glasgow Intl Airport (Kggw)
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
48.210, -106.620

The Glasgow airport ASOS station measured a 71 mph wind gust.

Thunderstorm Wind, Valley

When
July 18, 10:56 PM MST
Where
Valley County, 4.37 mi NNW of Ft Peck
Measured
59 kt (68 mph) measured gust
Reported by
Trained Spotter
Coordinates
48.080, -106.480

Trained spotter reported a 68 mph wind gust.

Thunderstorm Wind, Valley

When
July 18, 11:00 PM MST
Where
Valley County, 11.76 mi SSW of Duck Creek
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.830, -106.640

Public reported 70 mph winds moved a barbeque off a cement patio.

Thunderstorm Wind, Valley

When
July 18, 11:53 PM MST
Where
Valley County, 4.25 mi NNW of Oswego
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
48.110, -105.890

A 58 mph wind gust was measured at the Oswego 4N mesonet station.

Thunderstorm Wind, Daniels

When
July 19, 1:28 AM MST
Where
Daniels County, 0.83 mi NNE of Navajo
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
48.810, -105.060

A 66 mph wind gust was measured at the Navajo MT-5 DOT station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 651200, 651201, 651202, 651203, 651473, 651474, 651477, 651478.